Oklahoma, 2009

Damaging Wind in Oklahoma, June 24, 2009

June 24, 2009 · NWS TSA · 1 event in 1 county or zone

An isolated severe thunderstorm occurred over northern Tulsa County in northeast Oklahoma during the late afternoon hours of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An isolated severe thunderstorm occurred over northern Tulsa County in northeast Oklahoma during the late afternoon hours of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 24, 2:07 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 24, 2:07 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
307 PM CDT WED JUN 24 2009

.DISCUSSION...
CURRENTLY...A FEW SHOWERS AND THUNDERSTORMS WERE OCCURRING ACROSS
FAR NORTHEAST AND FAR SOUTHEAST OKLAHOMA. WILL CARRY SLIGHT POPS
ACROSS THE EASTERN HALF OF THE CWA THROUGH THIS EVENING TO COVER
THIS. FOR THE REST OF THE SHORT TERM FORECAST...NEAR PERSISTENCE
SEEMS TO BE THE NORM FOR TEMPERATURES AND WINDS. HIGH TEMPS WILL
CONTINUE TO BE IN THE UPPER 90S TO LOW 100S FOR MOST LOCATIONS.
WILL EXTEND THE EXCESSIVE HEAT WARNING THROUGH FRIDAY AS HEAT
INDEX VALUES ARE EXPECTED TO CLIMB TO AROUND 105 DEGREES THROUGH
FRIDAY. LIGHT SOUTHERLY WINDS WILL CONTINUE AS WELL ACROSS THE
CWA.

IN THE EXTENDED...A WEAK COLD FRONT IS PROGGED TO MOVE SOUTHEAST
AND INTO NORTHEAST OKLAHOMA DURING THE SATURDAY NIGHT AND SUNDAY
TIME FRAME. MODEL CONSENSUS AGREED THAT SLIGHT CHANCE POPS WILL BE
POSSIBLE SATURDAY NIGHT THROUGH MONDAY. AFTER MONDAY...MODELS
START TO DIVERGE WITH POSSIBLE POPS FOR TUESDAY/WEDNESDAY.
DECIDED TO LEAN TOWARDS THE 12Z ECMWF AND KEEP TUESDAY/WEDNESDAY
DRY FOR NOW. LATER FORECASTS WILL HAVE TO MONITOR THIS SITUATION
WITH LATEST MODEL RUNS. WINDS SHOULD CONTINUE TO BE ON THE LIGHT
SIDE...HOWEVER WILL BECOME NORTHERLY WITH THE FROPA. A SLIGHT
RELIEF OF TEMPERATURES AND DEWPONTS WILL BE POSSIBLE WITH THE
MOVEMENT OF THIS FRONTAL BOUNDARY. HIGHS SHOULD GET INTO THE LOW
TO MID 90S...WITH DEW POINTS FALLING INTO THE 50S AND LOWER 60S
FOR MOST LOCATIONS. USED A BLEND OF THE GFS/ECMWF FOR TEMPERATURES
THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77 101  76 101 /  10  10   0  10
FSM   76 100  75 101 /  20  10   0  10
MLC   73  98  73  99 /  20   0   0  10
BVO   72 100  74 101 /  10  10   0  10
FYV   70  96  70  97 /  20  10   0  10
BYV   74  96  75  97 /  20  10   0  10
MKO   73  98  74 100 /  20  10   0  10
MIO   73  96  74  97 /  20  10   0  10
F10   74  99  76 100 /  10  10   0  10
HHW   74  97  74  98 /  20   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM FRIDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ072-
     OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM FRIDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...20
LONG TERM....05
Hazardous weather outlook, Jun 24, 4:12 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
512 PM CDT WED JUN 24 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
512 PM CDT WED JUN 24 2009

...HOT WEATHER TO CONTINUE THROUGH SATURDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DANGEROUS HEAT.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
ISOLATED THUNDERSTORMS WILL DISSIPATE BY AROUND SUNSET. BRIEF
GUSTY WINDS WILL BE POSSIBLE NEAR THE STORMS.

TEMPERATURES TONIGHT WILL ONLY FALL INTO THE 70S...AGAIN PROVIDING
LITTLE RELIEF FROM THE AFTERNOON HEAT. AN EXCESSIVE HEAT WARNING
WILL CONTINUE THROUGH FRIDAY FOR MUCH OF NORTHEAST OKLAHOMA AND
WEST CENTRAL ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY AND FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
EXCESSIVE HEAT CONDITIONS WILL CONTINUE THROUGH MUCH OF THE
REST OF THE WEEK...AND INTO THE BEGINNING OF THE WEEKEND.
AFTERNOON HEAT INDICES IN EXCESS OF 105 WILL PERSIST THROUGH AT
LEAST FRIDAY AND LIKELY SATURDAY. SATURDAY NIGHT INTO SUNDAY...A
COOL FRONT WILL PASS THROUGH THE AREA...PROVIDING A BREAK FROM THE
HEAT. THIS FRONT WILL ALSO BRING ENHANCED THUNDERSTORM CHANCES FOR
THE LATE WEEKEND AND INTO EARLY NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
ACTION PLANS TO DEAL WITH EXCESSIVE HEAT SHOULD BE IMPLEMENTED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 24, 3:25 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
425 PM CDT WED JUN 24 2009

OKZ058-242215-
OTTAWA OK-
425 PM CDT WED JUN 24 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     OTTAWA

AT 425 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PICHER TO 5 MILES EAST OF WYANDOTTE...MOVING
SOUTH AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...MIAMI...COMMERCE...FAIRLAND...NARCISSA...WYANDOTTE...
OTTAWA...PEORIA...QUAPAW...CARDIN AND PICHER.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3690 9461 3667 9462 3667 9465 3669 9493
      3691 9494 3700 9490 3700 9470
TIME...MOT...LOC 2125Z 019DEG 4KT 3699 9481 3680 9463

The radar

The Tulsa radar (KINX), 28 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
June 24, 4:42 PM CST
Where
Tulsa County, Owasso
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.270, -95.850

Thunderstorm winds estimated at 70 miles an hour uprooted a large tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183627.